The Annals of Probability

Subsequential scaling limits of simple random walk on the two-dimensional uniform spanning tree

M. T. Barlow, D. A. Croydon, and T. Kumagai

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The first main result of this paper is that the law of the (rescaled) two-dimensional uniform spanning tree is tight in a space whose elements are measured, rooted real trees continuously embedded into Euclidean space. Various properties of the intrinsic metrics, measures and embeddings of the subsequential limits in this space are obtained, with it being proved in particular that the Hausdorff dimension of any limit in its intrinsic metric is almost surely equal to $8/5$. In addition, the tightness result is applied to deduce that the annealed law of the simple random walk on the two-dimensional uniform spanning tree is tight under a suitable rescaling. For the limiting processes, which are diffusions on random real trees embedded into Euclidean space, detailed transition density estimates are derived.

Article information

Ann. Probab., Volume 45, Number 1 (2017), 4-55.

Received: July 2014
Revised: April 2015
First available in Project Euclid: 26 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60G57: Random measures 60J60: Diffusion processes [See also 58J65] 60J67: Stochastic (Schramm-)Loewner evolution (SLE) 60K37: Processes in random environments

Uniform spanning tree loop-erased random walk random walk scaling limit continuum random tree


Barlow, M. T.; Croydon, D. A.; Kumagai, T. Subsequential scaling limits of simple random walk on the two-dimensional uniform spanning tree. Ann. Probab. 45 (2017), no. 1, 4--55. doi:10.1214/15-AOP1030.

Export citation


  • [1] Abraham, R., Delmas, J.-F. and Hoscheit, P. (2013). A note on the Gromov–Hausdorff–Prokhorov distance between (locally) compact metric measure spaces. Electron. J. Probab. 18 1–21.
  • [2] Aizenman, M., Burchard, A., Newman, C. M. and Wilson, D. B. (1999). Scaling limits for minimal and random spanning trees in two dimensions. Random Structures Algorithms 15 319–367.
  • [3] Alberts, T., Kozdron, M. J. and Masson, R. (2013). Some partial results on the convergence of loop-erased random walk to $\mathrm{SLE}(2)$ in the natural parametrization. J. Stat. Phys. 153 119–141.
  • [4] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [5] Aldous, D. J. (1990). The random walk construction of uniform spanning trees and uniform labelled trees. SIAM J. Discrete Math. 3 450–465.
  • [6] Athreya, S., Eckhoff, M. and Winter, A. (2013). Brownian motion on $\mathbb{R}$-trees. Trans. Amer. Math. Soc. 365 3115–3150.
  • [7] Athreya, S., Löhr, W. and Winter, A. (2014). Invariance principle for variable speed random walks on trees. Preprint. Available at arXiv:1404.6290.
  • [8] Barlow, M. T. (2016). Loop erased walks and uniform spanning trees. MSJ Memoirs 34 1–32.
  • [9] Barlow, M. T., Járai, A. A., Kumagai, T. and Slade, G. (2008). Random walk on the incipient infinite cluster for oriented percolation in high dimensions. Comm. Math. Phys. 278 385–431.
  • [10] Barlow, M. T. and Masson, R. (2010). Exponential tail bounds for loop-erased random walk in two dimensions. Ann. Probab. 38 2379–2417.
  • [11] Barlow, M. T. and Masson, R. (2011). Spectral dimension and random walks on the two dimensional uniform spanning tree. Comm. Math. Phys. 305 23–57.
  • [12] Benjamini, I., Lyons, R., Peres, Y. and Schramm, O. (2001). Uniform spanning forests. Ann. Probab. 29 1–65.
  • [13] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [14] Broder, A. (1989). Generating random spanning trees. In Proceedings of the 30th Annual Symposium on Foundations of Computer Science 442–447. IEEE Computer Society, Washington, DC.
  • [15] Burago, D., Burago, Y. and Ivanov, S. (2001). A Course in Metric Geometry. Graduate Studies in Mathematics 33. Amer. Math. Soc., Providence, RI.
  • [16] Croydon, D. (2008). Convergence of simple random walks on random discrete trees to Brownian motion on the continuum random tree. Ann. Inst. Henri Poincaré Probab. Stat. 44 987–1019.
  • [17] Croydon, D. and Kumagai, T. (2008). Random walks on Galton–Watson trees with infinite variance offspring distribution conditioned to survive. Electron. J. Probab. 13 1419–1441.
  • [18] Croydon, D. A. (2007). Heat kernel fluctuations for a resistance form with non-uniform volume growth. Proc. Lond. Math. Soc. (3) 94 672–694.
  • [19] Croydon, D. A. (2008). Volume growth and heat kernel estimates for the continuum random tree. Probab. Theory Related Fields 140 207–238.
  • [20] Croydon, D. A. (2009). Hausdorff measure of arcs and Brownian motion on Brownian spatial trees. Ann. Probab. 37 946–978.
  • [21] Croydon, D. A. (2010). Scaling limits for simple random walks on random ordered graph trees. Adv. in Appl. Probab. 42 528–558.
  • [22] Croydon, D. A., Hambly, B. M. and Kumagai, T. (2012). Convergence of mixing times for sequences of random walks on finite graphs. Electron. J. Probab. 17 1–32.
  • [23] Duquesne, T. and Le Gall, J.-F. (2005). Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 553–603.
  • [24] Edgar, G. A. (1998). Integral, Probability, and Fractal Measures. Springer, New York.
  • [25] Evans, S. N. (2008). Probability and Real Trees. Lecture Notes in Math. 1920. Springer, Berlin.
  • [26] Evans, S. N., Pitman, J. and Winter, A. (2006). Rayleigh processes, real trees, and root growth with re-grafting. Probab. Theory Related Fields 134 81–126.
  • [27] Fukushima, M., Oshima, Y. and Takeda, M. (1994). Dirichlet Forms and Symmetric Markov Processes. De Gruyter Studies in Mathematics 19. de Gruyter, Berlin.
  • [28] Haas, B. and Miermont, G. (2012). Scaling limits of Markov branching trees with applications to Galton–Watson and random unordered trees. Ann. Probab. 40 2589–2666.
  • [29] Häggström, O. (1995). Random-cluster measures and uniform spanning trees. Stochastic Process. Appl. 59 267–275.
  • [30] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [31] Kenyon, R. (2000). The asymptotic determinant of the discrete Laplacian. Acta Math. 185 239–286.
  • [32] Kigami, J. (1995). Harmonic calculus on limits of networks and its application to dendrites. J. Funct. Anal. 128 48–86.
  • [33] Kigami, J. (2012). Resistance forms, quasisymmetric maps and heat kernel estimates. Mem. Amer. Math. Soc. 216 vi+132.
  • [34] Kirchhoff, G. (1847). Ueber die Auflösung der Gleichungen, auf welche man bei der Untersuchung der linearen Vertheilung galvanischer Ströme geführt wird. Ann. Phys. 148 497–508.
  • [35] Kumagai, T. (2004). Heat kernel estimates and parabolic Harnack inequalities on graphs and resistance forms. Publ. Res. Inst. Math. Sci. 40 793–818.
  • [36] Kumagai, T. (2014). Random Walks on Disordered Media and Their Scaling Limits. Lecture Notes in Math. 2101. Springer, Cham.
  • [37] Kumagai, T. and Misumi, J. (2008). Heat kernel estimates for strongly recurrent random walk on random media. J. Theoret. Probab. 21 910–935.
  • [38] Lawler, G. F. (1999). Loop-erased random walk. In Perplexing Problems in Probability (M. Bramson and R. Durrett, eds.). Progress in Probability 44 197–217. Birkhäuser, Boston, MA.
  • [39] Lawler, G. F. (2013). Intersections of Random Walks. Birkhäuser/Springer, New York.
  • [40] Lawler, G. F. (2014). The probability that planar loop-erased random walk uses a given edge. Electron. Commun. Probab. 19 1–13.
  • [41] Lawler, G. F., Schramm, O. and Werner, W. (2004). Conformal invariance of planar loop-erased random walks and uniform spanning trees. Ann. Probab. 32 939–995.
  • [42] Lawler, G. F. and Sheffield, S. (2011). A natural parametrization for the Schramm–Loewner evolution. Ann. Probab. 39 1896–1937.
  • [43] Lawler, G. F. and Zhou, W. (2013). SLE curves and natural parametrization. Ann. Probab. 41 1556–1584.
  • [44] Le Gall, J.-F. (2006). Random real trees. Ann. Fac. Sci. Toulouse Math. (6) 15 35–62.
  • [45] Masson, R. (2009). The growth exponent for planar loop-erased random walk. Electron. J. Probab. 14 1012–1073.
  • [46] Miermont, G. (2009). Tessellations of random maps of arbitrary genus. Ann. Sci. Éc. Norm. Supér. (4) 42 725–781.
  • [47] Pemantle, R. (1991). Choosing a spanning tree for the integer lattice uniformly. Ann. Probab. 19 1559–1574.
  • [48] Schramm, O. (2000). Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118 221–288.
  • [49] Wilson, D. B. (1996). Generating random spanning trees more quickly than the cover time. In Proceedings of the Twenty-Eighth Annual ACM Symposium on the Theory of Computing (Philadelphia, PA, 1996) 296–303. ACM, New York.